Nevada, 2004

Heavy Snow in Nevada, January 1, 2004

January 1, 2004 · NWS LKN · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:31 PM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
231 PM PST WED DEC 31 2003

.SYNOPSIS...THE NEXT WEATHER DISTURBANCE WILL BE MOVING INTO NORTHERN
NEVADA TONIGHT. SNOW ALONG WITH STRONG GUSTY WINDS WILL SPREAD FROM
NORTHERN NEVADA TONIGHT AND TO CENTRAL NEVADA BY THURSDAY MORNING.
UNSETTLED WEATHER CONTINUES THROUGH NEXT TUESDAY.
&&

.SHORT TERM...WEAK 300/700MB COUPLET ALONG WITH A WEAK VORT MAX
TRIGGERING SNOW SHOWERS OVER NORTHERN CWA. A STRONG COUPLET REFORMS
OVER NORTHERN CWA AROUND 12Z THROUGH 00Z THURSDAY. GOOD UVV ALSO
FORMS OVER CENTRAL NEVADA ATTM. 700 MB WINDS AND SURFACE GRADIENTS
INCREASE AFTER MIDNIGHT. THINK HEAVIEST SNOW AMOUNTS OVER NVZ030
AND NVZ031 WHERE MODELS FORECAST BEST QPFS. STRONG WINDS SHOULD LIMIT
SNOW AMOUNTS OVER REST OF CWA. THEREFORE WILL KEEP WINTER STORM
WARNING FOR NORTHERN CWA AND SNOW AND BLOWING SNOW ADVISORY
CONTINUING FOR REST OF CWA ATTM. COLD FRONT PUSHES ACROSS CWA
THURSDAY NIGHT FOR ANOTHER SHOT OF SNOW AND WIND. AIRMASS BECOMES
UNSTABLE FRIDAY AND WITH CYCLONIC FLOW EXPECT MORE SNOW SHOWER
ACTIVITY.

.LONG TERM...UNSETTLED WEATHER EXPECTED TO PERSIST FOR REMAINDER OF
THE WEEKEND AND EARLY TO MIDDLE PART OF NEXT WEEK AS MEAN TROUGHY
PATTERN CONTINUES...WITH SEVERAL SHORTWAVE FEATURES MOVING THROUGH
WITH AID OF 100+ KT JET. HARD TO TIME INDIVIDUAL SHORTWAVE FEATURES
AND HARD TO DETERMINE EXACT PLACEMENT OF FAVORABLE QUADRANTS OF
UPPER JET...BUT WILL KEEP CHANCE POPS ACROSS MUCH OF CWA THROUGH
WEDNESDAY...HITTING NORTHERN THE NEVADA THE HARDEST BASED ON GFS.
HAVE ALSO BUMPED SNOW LEVELS UP A TAD IN LIGHT OF WARMER H7
TEMPERATURES.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING NVZ030...NVZ031...NVZ034 TONIGHT THROUGH
THURSDAY NIGHT.
SNOW AND BLOWING SNOW ADVISORIES FOR NVZ032 AND NVZ036 TONIGHT
THROUGH THURSDAY NIGHT.
BLOWING SNOW ADVISORIES FOR NVZ033...NVZ035...NVZ037...NVZ013
TONIGHT THROUGH THURSDAY NIGHT.
&&

HARMER/PELOQUIN
Hazardous weather outlook, Dec 31, 4:38 AM PST, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
438 AM PST WED DEC 31 2003

NVZ013-033-035-037-011300-
EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
438 AM PST WED DEC 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEVADA AND PORTIONS OF
NORTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A BLOWING SNOW
ADVISORY FOR TONIGHT THROUGH THURSDAY NIGHT FOR CENTRAL AND EASTERN
NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TONIGHT AND WILL
AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. SEE PRODUCT WWUS85... RNOWSWLKN...FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ030-031-034-011300-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
438 AM PST WED DEC 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT.

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WINTER STORM
WARNING FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...AND THE RUBY
MOUNTAINS AND EAST HUMBOLDT RANGE FOR LATE TONIGHT THROUGH
THURSDAY NIGHT. ANOTHER MOIST PACIFIC STORM WILL AFFECT PORTIONS OF
NORTHERN NEVADA WEDNESDAY NIGHT AND NEW YEARS DAY. SEE PRODUCT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ032-036-011300-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
438 AM PST WED DEC 31 2003

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A SNOW AND BLOWING
SNOW ADVISORY FOR TONIGHT THROUGH THURSDAY NIGHT FOR PORTIONS OF
NORTHEASTERN NEVADA. A STRONG PACIFIC STORM WILL MOVE INLAND TONIGHT
AND WILL AFFECT CENTRAL NEVADA AND PORTIONS OF NORTHERN NEVADA
TONIGHT THROUGH THURSDAY NIGHT. SEE PRODUCT WWUS85...RNOWSWLKN...FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK.

CLAYCOMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
January 1, 12:00 AM PST to 1:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Wildhorse reported 6 inches of new snow which began during the early afternoon of the previous day.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432493.